Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 235, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 21, 2020, 12:52 PM EDT for Lumpkin County, Union County, Georgia. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2020, 12:52 PM EDT (16:52 UTC)
- Expired
- Jul 21, 2020, 1:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lumpkin County, GA, Union County, GA
The radar
The Greer radar (KGSP), 148 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 12:55 PM EDT | HAIL 1 | 2 Ne Vogel State Park, GA | PUBLIC REPORTED QUARTER SIZE HAIL AT A LOCATION ON ALLISON CIRCLE, LASTING 3-5 MINUTES. HAIL CAUSED DAMAGE TO CAMPER AC UNIT. |
| Jul 21, 12:56 PM EDT | HAIL 1.75 | 1 Ne Vogel State Park, GA | PUBLIC REPORTED GOLF BALL SIZE HAIL FELL FOR 3 TO 4 MINTUES NEAR LAKE TRAHLYTA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
206
WUUS52 KFFC 211652
SVRFFC
GAC187-291-211715-
/O.NEW.KFFC.SV.W.0235.200721T1652Z-200721T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1252 PM EDT Tue Jul 21 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northeastern Lumpkin County in north central Georgia...
Southeastern Union County in north central Georgia...
* Until 115 PM EDT.
* At 1251 PM EDT, a severe thunderstorm was located over Vogel State
Park, or 7 miles south of Blairsville, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Owltown, Woods Hole Shelter, Blood Mountain Shelter, Vogel State
Park, Brasstown Bald and Track Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3489 8380 3486 8381 3484 8379 3483 8380
3482 8378 3479 8378 3478 8383 3473 8383
3472 8385 3471 8386 3469 8397 3482 8404
3491 8386 3490 8384 3491 8384 3491 8382
TIME...MOT...LOC 1651Z 249DEG 3KT 3477 8392
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:41 AM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 21, 10:41 AM EDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 1041 AM EDT Tue Jul 21 2020 .UPDATE... Only a couple minor tweaks were made to the overnight forecast package. Forecast remains on track with showers and thunderstorms expected this afternoon and evening. Current radar already shows a thunderstorm across far northern Georgia. Expecting the trend to continue through the evening with the best coverage expected across northern Georgia. Some storms may also become strong to isolated severe across the entire forecast area, but most so across northern Georgia where there is a Marginal Risk of severe storms. The main hazard will be gusty winds, but periods of heavy rain, hail, and frequent lightning will all be possible in any stronger storms. Reaves && .PREV DISCUSSION... /Issued 720 AM EDT Tue Jul 21 2020/ SHORT TERM /Today through Wednesday/... Weak upper ridging continues through the period. As has been the case over the past several days, this upper ridging not strong enough to suppress diurnal convection given the strong surface heating again today and Wednesday. Shear remains minimal and little or no mid/upper-level support, but strong diurnal heating builds moderate instability and a few strong to severe storms are possible. Best coverage expected across the north each day, tapering to more isolated coverage across central Georgia. Heat index values will push into the upper 90s to lower 100s again today and Wednesday. Should remain below Heat Advisory levels across the majority of the area each day, but portions of central and east Georgia will need to be watched closely each day in case localized values at or slightly above criteria become more widespread. 20 LONG TERM /Wednesday Night through Monday/... The long term period begins monitoring closely the Gulf of Mexico as the GFS indicates tropical moisture increasing with a wave. Initially, this moisture remains well south of the local area with no influence on the diurnal convective trends. In fact, area remains in between large scale systems as for yet another run, the GFS keeps front north of the area for another day. Despite the best surface convergence remaining north of the area, increased instability across the northern tier and precipitable water approaching 2 inches warrants likely pops. As mid and upper level ridge gets shunted west, a NW flow regime develops across the area which will aid in the progression of backdoor front through the northern sections. Eastern tier will see deep layer moisture increase further and although instability may be limited by abundant cloud cover, still sufficient values to allow for likely pops for a portion of the area once again. The remainder of the long term will depend both on the evolution of the tropical moisture in the Gulf but also on far frontal boundary will make it through the state. GFS still the most aggressive in brining dry air in from the NE and substantially reducing pops across the North on Saturday. Will lean toward the NBM through the weekend which has more generic mid range pops for the entire area except portions of Central GA where likely pops will be carried. Deese AVIATION... 12Z Update... VFR conditions are expected to predominate across the forecast area through the forecast period. Periods of local MVFR or lower visibilities are possible through 14Z. Isolated to scattered showers and thunderstorms are expected, best coverage will be between 20Z and 02Z. Winds will remain light and somewhat variable in direction. Wind speeds will be 5kt or less through 14Z, increasing to 5-8kt from the southeast to southwest after 14Z. //ATL Confidence...12Z Update... Medium on wind direction and overall convective coverage. High on all else. 20 && .PRELIMINARY POINT TEMPS/POPS... Athens 98 74 96 72 / 40 30 40 20 Atlanta 95 76 93 73 / 50 30 40 20 Blairsville 88 68 86 67 / 60 30 60 30 Cartersville 96 73 94 72 / 50 30 50 30 Columbus 97 77 96 75 / 40 20 30 10 Gainesville 94 74 92 72 / 50 30 50 30 Macon 98 74 97 73 / 30 20 30 10 Rome 97 73 95 72 / 50 30 60 20 Peachtree City 95 73 93 72 / 50 30 40 20 Vidalia 97 76 95 74 / 20 20 30 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...20 LONG TERM....Deese AVIATION...20
Hazardous weather outlook, Jul 21, 12:03 PM EDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1203 PM EDT Tue Jul 21 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-221615- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1203 PM EDT Tue Jul 21 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms will develop once again this afternoon. A few strong to potentially severe storms will be possible with damaging winds, large hail, locally heavy rain, and frequent cloud to ground lightning being the main threats with any storms this afternoon and evening. The main focus for storms will be across the far northern sections. Heat indices will briefly reach 105 degrees across portions of Central Georgia this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Scattered to numerous thunderstorms are expected across the area. A few storms may be strong to severe with damaging winds, frequent lightning, hail and locally heavy rainfall. Heat index values of 100 to 105 degrees can be expected over much of the area outside of the mountains through Friday.
In the hours before
Special weather statement, Jul 21, 12:14 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1214 PM EDT Tue Jul 21 2020
GAZ006-008-211645-
Union GA-Fannin GA-
1214 PM EDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UNION AND
SOUTHEASTERN FANNIN COUNTIES UNTIL 1245 PM EDT...
At 1213 PM EDT...a strong thunderstorm was over Dial, or near Blue
Ridge...moving east at 10 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Morganton, Suches, Dial, Hemp, Margret, Hurst, Jones Creek and
Gaddistown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3482 8395 3473 8396 3472 8398 3468 8399
3467 8401 3469 8423 3471 8425 3472 8425
3472 8426 3473 8426 3480 8431 3481 8433
3482 8434 3492 8414
TIME...MOT...LOC 1613Z 258DEG 9KT 3480 8424
HAIL...0.25IN
WIND...50MPHSpecial weather statement, Jul 21, 12:50 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1250 PM EDT Tue Jul 21 2020
GAZ008-211715-
Union GA-
1250 PM EDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION COUNTY UNTIL 115 PM
EDT...
At 1249 PM EDT...a strong thunderstorm was over Vogel State Park, or
8 miles south of Blairsville. This storm was nearly stationary.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Owltown, Woods Hole Shelter, Blood Mountain Shelter, Vogel State
Park, Low Gap Shelter and Track Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3487 8387 3478 8382 3477 8383 3474 8382
3473 8383 3472 8386 3473 8387 3472 8389
3473 8390 3474 8394 3472 8398 3480 8402
TIME...MOT...LOC 1649Z 249DEG 3KT 3476 8391
HAIL...0.75IN
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:16 PM EDT | Special Weather Statement | FFC | Polk | 29 min |
| Jul 20, 9:45 PM EDT | Special Weather Statement | FFC | Polk | 30 min |
| Jul 20, 10:15 PM EDT | Special Weather Statement | FFC | Polk | 15 min |
| Jul 20, 11:35 PM EDT | Special Weather Statement | FFC | Lumpkin | 25 min |
| Jul 21, 12:07 AM EDT | Special Weather Statement | FFC | Lumpkin | 23 min |
| Jul 21, 12:14 PM EDT | Special Weather Statement | FFC | Union | 31 min |
| Jul 21, 12:50 PM EDT | Special Weather Statement | FFC | Union | 25 min |
| Jul 21, 1:00 PM EDT | Special Weather Statement | FFC | Lumpkin | 30 min |
| Jul 21, 1:31 PM EDT | Special Weather Statement | FFC | Walker | 29 min |
| Jul 21, 1:50 PM EDT | Special Weather Statement | FFC | Morgan | 25 min |
| Jul 21, 2:05 PM EDT | Special Weather Statement | FFC | Henry | 25 min |
| Jul 21, 2:23 PM EDT | Special Weather Statement | FFC | Pickens | 67 min |
| Jul 21, 3:00 PM EDT | Special Weather Statement | FFC | Monroe | 30 min |
| Jul 21, 3:02 PM EDT | Special Weather Statement | FFC | Gwinnett | 28 min |
| Jul 21, 3:15 PM EDT | Special Weather Statement | FFC | Wilkes | 30 min |
| Jul 21, 3:17 PM EDT | Severe Thunderstorm Warning | FFC | Wilkes | 43 min |
| Jul 21, 3:20 PM EDT | Special Weather Statement | FFC | Clarke | 25 min |
| Jul 21, 3:22 PM EDT | Special Weather Statement | FFC | Rockdale | 23 min |
| Jul 21, 3:31 PM EDT | Special Weather Statement | FFC | Barrow | 29 min |
| Jul 21, 3:44 PM EDT | Special Weather Statement | FFC | Greene | 31 min |
| Jul 21, 3:58 PM EDT | Special Weather Statement | FFC | Madison | 32 min |
| Jul 21, 4:00 PM EDT | Special Weather Statement | FFC | Murray | 30 min |
| Jul 21, 4:01 PM EDT | Special Weather Statement | FFC | Clayton | 29 min |
| Jul 21, 4:08 PM EDT | Severe Thunderstorm Warning | FFC | Murray, Whitfield | 52 min |
| Jul 21, 4:10 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Fulton | 27 min |
| Jul 21, 4:18 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Jackson, Madison | 42 min |
| Jul 21, 4:19 PM EDT | Severe Thunderstorm Warning | FFC | Dooly, Houston, Pulaski | 41 min |
| Jul 21, 4:35 PM EDT | Special Weather Statement | FFC | Carroll | 25 min |
| Jul 21, 4:42 PM EDT | Special Weather Statement | FFC | Cobb | 33 min |
| Jul 21, 4:43 PM EDT | Special Weather Statement | FFC | Fayette | 32 min |
| Jul 21, 6:26 PM EDT | Special Weather Statement | FFC | Chattooga | 34 min |
| Jul 21, 6:46 PM EDT | Special Weather Statement | FFC | Chattooga | 29 min |
| Jul 21, 6:55 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Dade, Walker | 34 min |
| Jul 21, 7:08 PM EDT | Special Weather Statement | FFC | Harris | 37 min |
| Jul 21, 7:28 PM EDT | Special Weather Statement | FFC | Walker | 32 min |
| Jul 21, 7:34 PM EDT | Special Weather Statement | FFC | Harris | 26 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.